[Skip to Content]
[Skip to Content Landing]
Citations 0
Letters
November 13, 2002

A Woman Attempting to Discontinue Hormone TherapyA Woman Attempting to Discontinue Hormone Therapy

Author Affiliations
 

Letters Section Editor: Stephen J. Lurie, MD, PhD, Senior Editor.

JAMA. 2002;288(18):2264-2265. doi:10.1001/jama.288.18.2264

To the Editor: In her Clinical Crossroads article, Dr Grady1 asserted that the time had come for the patient to discontinue her estrogen replacement therapy (ERT). After this article was published, the report of the Women's Health Initiative (WHI)2 found that HRT with a combination of estrogen and progestin was associated with a number of long-term risks. The decision to discontinue the estrogen plus progesterone arm of the WHI early because of potential harm and apparent lack of benefit will affect the short- and long-term management of postmenopausal women. However, estrogen remains the most effective treatment for managing early symptoms of menopause. Furthermore, the data and safety monitoring board of the WHI felt that it was safe to continue the estrogen-only arm.

First Page Preview View Large
First page PDF preview
First page PDF preview
×